Two Frightening Medication Side Effects I’ve Experienced

Two Frightening Medication Side Effects I’ve Experienced

I’ve taken a number of medications throughout my life. Currently, I take 17 different medications to control the symptoms of my numerous chronic illnesses. It therefore stands to reason that I’ve experienced side effects from time to time.

Some side effects are expected; opioid pain medications cause constipation, midodrine gives me headaches, aspirin causes frequent nosebleeds and my skin to occasionally blossom into bruises when I get clumsy. But some side effects are unexpected and can be downright frightening in their own right. I can think of two times in particular that I experienced side effects that honestly scared the heck out of me.

Clomid

Clomid side effects Ah, Clomid. The bane of the woman trying to get pregnant. I highly doubt there is a woman out there who was on this drug and managed to not turn into a raging, hormonal psycho for about five days. But as terrifying as I’m sure it was for my husband to see me go from a normal wife to a shrieking, sobbing puddle in a matter of seconds, punching the walls of the shower and kicking a hole in the laundry room door, that’s not the side effect I’m talking about.

My own experience with Clomid began in October 2015. After nearly a year of trying to get pregnant following excision of my endometriosis, my husband and I decided, along with my OB/GYN, that some assistance was in order. I was put on a fairly hefty dose of 150 mg, to be taken on days 3-7 of my cycle. (I went up to a whopping 200 mg for the second and third attempts.) From an emotional perspective, things weren’t going very well. But it was to be expected.

November 2, 2015: “Overall, I’m feeling less homicidal than yesterday, but not by much. I just can’t control myself when I’m home. Even though I feel better and I’ve been home for an hour, we’ve already had two fights.”

However, on the second day of Clomid, something happened that scared me half to death. I walked from the dark family room into the kitchen to prepare to go to bed. I blew out a candle and…

”…my vision suddenly started doing bizarre things; everything looked as if I were looking through haze that ripples up off hot pavement. And when I would move my hands, it looked like they were being followed by black chalk outlines of my hands. Apparently it’s a side effect called scotoma and is listed as a side effect in the package insert. But when I called the office Tuesday morning, [OB/GYN] didn’t think it had anything to do with the Clomid. Really?”

The fact that I was blown off by my doctor about a side effect that is fairly unique to this medication didn’t sit well with me. Even more so that it was a terrifying thing to experience. It even said in the patient instructions to call the office immediately if you experienced visual disturbances. When your vision suddenly goes off-kilter in a bizarre way, all sorts of bad scenarios cross your mind.

I eventually grew used to the scotoma and learned to predict when it was going to happen. It only lasted for the days I was taking Clomid and the day or two following. (This happened during all three cycles of Clomid.) It would happen most often when there was a change in lighting around me, like when I would get up in the morning and go into a bright bathroom. As long as I wasn’t exposed to a dark room again, it would go away after a few minutes. Dim rooms were tricky and caused my eyes to act up the most.

And no, I still haven’t gotten pregnant. But there’s a whole different story behind that! Which leads us to my next medication…

Amitriptyline

A few months after the Clomid debacle, I found myself dealing with another medical problem: intractable migraines. I was experiencing migraines with enough frequency (20 attacks in January 2016 alone) that I was put on migraine prophylaxis. My regimen included magnesium, vitamin B2, coenzyme Q10, and amitriptyline. My new neurologist gave me license to adjust my amitriptyline dose between 10-30 mg daily; he told me, “You’ll know your dose.” I soon discovered that he was likely referring to my ability to pee; anything over 20 mg made it an extended ordeal every time I had to empty my bladder. However, I went up to 30 mg in an attempt to get the migraines to stop.

At the end of February, two weeks after starting the amitriptyline, I found myself in the emergency room with the worst migraine I had ever experienced in my life. When the neurology team came to see me, they recommended I increase my amitriptyline dose to 50 mg. I figured I might never pee again, but I was willing to do anything to stop the migraines in their tracks.

Yet it didn’t take long before another issue emerged. I’ll let my own words from the time explain.

March 13, 2016: “I’m having what I think is a new and slightly disturbing symptom. I noticed it yesterday and didn’t think much of it, but now it seems to be increasing in frequency. I’m having limb twitching, like if I’d been hit with a reflex hammer. It’s happening in my arms, hands, legs, and sometimes even in my trunk…yeah, people occasionally have twitches and it’s a perfectly normal thing. But it’s happening frequently enough and with enough magnitude in the twitch that it’s distracting me.”

March 17, 2016: “I’m still having that random twitching thing happening. It can be as frequent as every 10 seconds. I wonder what it’s from? It started before I started the cabergoline, so I know it’s not from that. I haven’t changed my meds in several weeks and that was at the end of February when I went up to 50 mg of amitriptyline. Hmm…extrapyramidal reactions (including abnormal involuntary movements and tardive dyskinesia) is listed as a side effect of amitriptyline in Lexi-Comp.”

Luckily, as a pharmacist, I was able to use my drug knowledge to narrow down the culprit fairly quickly. I immediately began tapering my dose and decided to go off the amitriptyline for good a year ago. I don’t recall when the twitching finally stopped, but I know it was awhile after I was completely off the drug.

Since the problem causing my migraines was discovered and taken care of, I am no longer on migraine prophylaxis.


Every medication out there has side effects. Some are common, some are not. And yes, some can be scary. If you ever experience a side effect that concerns you, please don’t hesitate to contact your pharmacist or doctor! An abundance of caution is never wasted.

💛ribbonrx

9 thoughts on “Two Frightening Medication Side Effects I’ve Experienced

  1. I’ve had too many side effects to list but I think some of the worst were spontaneous bleeding from taking bactrim. I lost so much blood I almost had to be transfused! Also Cipro caused all kinds of problems from excruciating pain in my muscles to chest pain, high blood pressure, gout & everything in between. Seratonin syndrome may have been the scariest from being on amitriptyline & trazadone for pain & sleep, & previously when it hospitalized me after being put on zoloft & remeron. I ended up with a large PE that they say should’ve taken my life after being on birth control. Needless to say, I’m not a fan of medications. I do realize sometimes there’s no way around it though. It just seems like it causes a cascade of side effects leading to more medications.

    So glad you’ve been able to pinpoint your problems due to being a pharmacist! Continued prayers for you every day. Xoxo

    1. Oh no, those are terrible side effects to have experienced! My dad developed a PE after surgery twenty years ago and I remember being so scared as a 12-year-old that my dad was going to die! The body is capable of doing some strange things, that’s for sure. I hope you have better luck with medications in the future! 🙌🏻

  2. I feel your pain, I always end up with the weird “rare” side effects. I think the worse one was from Risperdal. I was fifteen and sitting in History class. All of a sudden, my shirt felt wet, and I assumed something was dripping on me. As I desperately tried to figure out where the drip was coming from, I realized that the wetness wasn’t coming from above me, it was coming from inside me. At 15 years old, I was lactating. Excessively. I later learned that Risperdal can mess with Prolactin levels, and cause lactation, but back then, I was too embarrassed to tell my doctor, and so I suffered quietly (and wore large sweatshirts to mask the stains) until they changed my meds for another reason.

    1. Oh gosh, that must have been terrifying! And at such a young age, too. That’s a very uncommon side effect in general, so definitely not one that would have been expected from Risperdal!

Don't Be Shy! Leave a Reply!

%d bloggers like this: